Montana, 2008

Winter Storm in Montana, December 27 to 28, 2008

December 27 to 28, 2008 · NWS TFX · 2 events in 2 counties and zones

A strong storm system brought heavy snow to the Rocky Mountain Front. Snow amounts in excess of 10 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong storm system brought heavy snow to the Rocky Mountain Front. Snow amounts in excess of 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 27, 3:51 PM MST, 39 minutes earlier.

Area forecast discussion, Dec 27, 3:51 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MST SAT DEC 27 2008

.DISCUSSION...
TODAY THROUGH MONDAY EVENING.  QUITE A MIX OF WEATHER CONDITIONS
ACROSS THE CWA THIS AFTN...WITH SEVERAL LOCATIONS FINALLY REACHING
THE FREEZING MARK TO A FEW DEG ABOVE FOR THE FIRST TIME IN 2
WEEKS...WHILE GUSTY WINDS CONTINUE TO CREATE GROUND BLIZZARD
CONDITIONS ACROSS SEVERAL COUNTIES IN NORTH CENTRAL MONTANA.  WINDS
WILL REMAIN GUSTY TONIGHT OVER THE NORTHERN THIRD OF THE CWA AHEAD
OF AN APPROACHING UPPER TROF.  THIS TROF AND ASSOCIATED COLD FRONT WILL
BRING SUBSTANTIAL SNOW TO THE AREAS ABOVE 5000 FT ALONG THE ROCKY
MTN FRONT TONIGHT AND INTO SUNDAY...SO WINTER STORM WARNING REMAINS
POSTED THERE.  AS THE TROF MOVES ALONG THE HIGHLINE TOMORROW...
MIXING OF STRONG WINDS FROM 700 MB COUPLED WITH INCREASING PRESSURE
GRADIENT FROM A DEVELOPING SURFACE LOW WILL CREATE MORE WIDESPREAD
GUSTY WINDS GENERALLY NORTH AND EAST OF A LINE FROM LEWISTOWN TO
GREAT FALLS TO EAST GLACIER.  SNOWFALL OVER THE PLAINS IS EXPECTED
TO BE LIMITED DUE THE GUSTY WINDS AND DECREASING AVAILABLE MOISTURE
AS THE TROF CROSSES THE DIVIDE.  MODELS ARE CONSISTENT IN SHOWING
THIS SYSTEM MOVING DOWNSTREAM BY MONDAY MORNING WITH BROAD ZONAL
FLOW PATTERN SETTING UP ALOFT.  THIS WILL ALLOW THE NEXT UPPER TROF
TO MOVE INTO THE REGION ON MONDAY AFTN.  MODEL-DEPICTED MOISTURE IS
A BIT MORE PLENTIFUL WITH THIS SYSTEM AND THE SYSTEMS PROGRESSION
INDICATES A POSSIBLE OVERRUNNING SCENARIO FOR THE NORTHERN ZONES ON
MON EVE.  LESSER AMOUNTS OF SNOW ARE EXPECTED ACROSS THE SOUTHERN
AND SOUTHWEST ZONES.  ALTHOUGH NOT AS GUSTY AS SUNDAY...WINDS ON
MONDAY WILL BE SUFFICIENT TO CAUSE ANOTHER ROUND OF BLOWING AND
DRIFTING SNOW. TEMPERATURES SHOULD ONCE AGAIN GET TO NEAR OR
SLIGHTLY ABOVE FREEZING OVER MOST OF THE CWA TOMORROW BUT COOL DOWN
SLIGHTLY ON MONDAY AS COOLER AIR WILL FOLLOW SUNDAYS WEATHER SYSTEM.
WARANAUSKAS

MONDAY NIGHT THROUGH SATURDAY...A FAST MOVING MID LEVEL DISTURBANCE
AND SURFACE TROUGH OF LOW PRESSURE MOVES ACROSS THE
STATE MONDAY NIGHT...BRINING A CONTINUED CHANCE OF SNOW AND COOLER
TEMPERATURES TO MUCH OF THE FORECAST AREA MONDAY NIGHT WITH GREATEST
LIKELIHOOD FOR ACCUMULATING SNOW OVER CENTRAL/SOUTHERN ZONES. MEAN
WEST-NORTHWEST FLOW ALOFT FOLLOWS FOR TUESDAY AND WEDNESDAY WITH
ENOUGH MOISTURE AVAILABLE FOR A CHANCE OF MOUNTAIN SNOW. SOUTHWEST
SURFACE WINDS WILL LIMIT CHANCE OF SNOW OVER THE PLAINS HOWEVER.
TEMPERATURES WARM BOTH DAYS TO NEAR SEASONAL NORMALS BEFORE COLDER
AIR MOVES INTO THE AREA THURSDAY.

THURSDAY GFS AND ECMWF DIVERGE IN TIMING AND DEPTH OF UPPER LOW THAT
SWEEPS ACROSS SOUTHERN ALBERTA/SASKATCHEWAN. PREFER FASTER...MORE
SHALLOW ECMWF SOLUTION OWING TO RECENT PERFORMANCE AND SPEED OF JET
CARRYING SYSTEM INTO THE NORTHERN PLAINS. CANADIAN COLD FRONT
ASSOCIATED WITH SYSTEM WILL DIG INTO AREA THURSDAY FOR COLDER
TEMPERATURES...BUT AGAIN PREFER MILDER ECMWF SOLUTION TO MORE
AGGRESSIVE GFS. MOISTURE AND COLDER AIR ALOFT WILL COUPLE FOR A
CHANCE OF MOUNTAIN SNOW BUT DOWNSLOPE WINDS OVER THE PLAINS WILL
AGAIN LIMIT CHANCE OF SHOWERS THERE.

BY FRIDAY THE PACIFIC NORTHWEST RIDGE REBOUNDS FOR SLIGHTLY ABOVE
NORMAL TEMPERATURES. GUSTY SOUTHWEST WINDS BENEATH THE RIDGE WILL
MAINTAIN WARM TEMPERATURES SATURDAY. BRITTON/HOENISCH

&&

.AVIATION...
UPDATED 1800Z.
MAIN IMPACT TO AVIATION WILL CONTINUE TO BE STRONG SW WINDS THROUGH
THE NEXT 24 HRS AS MODERATE TO STRONG WESTERLY FLOW ALOFT CONTINUES
OVER THE NORTHERN ROCKIES. STRONGEST WINDS WILL CONTINUE ACROSS
WESTERN PORTIONS OF NORTH CENTRAL MT WITH LIGHTER WINDS IN THE SW MT
VALLEYS. WHILE A SLIGHT LULL IN WIND SPEEDS IS POSSIBLE THROUGH
TONIGHT WINDS WILL INCREASE AGAIN SUNDAY AS ANOTHER DISTURBANCE
MOVES THROUGH THE FLOW. THIS DISTURBANCE WILL SPREAD STRONGER WINDS
FURTHER EAST ACROSS CENTRAL MT BY SUNDAY AFTERNOON. BROKEN MID-HIGH
CLOUDS WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD WITH SOME SNOW
OVER THE HIGHER TERRAIN. STEADIER SNOW WILL DEVELOP TONIGHT OVER
NORTHERN PORTIONS OF THE CONTINENTAL DIVIDE WHERE TERRAIN WILL BE
OBSCURED THROUGH THE PERIOD. OTHERWISE...VFR CONDITIONS WILL PREVAIL
WITH LOCAL MVFR VISIBILITY IN BLOWING SNOW THROUGH EARLY THIS
AFTERNOON AT NORTH CENTRAL MT TERMINALS. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  35  20  33 /  10  30  10  40
CTB  21  31  15  28 /  10  30  10  40
HLN  24  37  21  33 /  20  40  30  30
BZN  20  35  22  37 /  20  30  30  30
WEY  10  23  19  23 /  70  80  60  60
DLN  16  34  25  33 /  20  50  30  30
HVR  19  29  12  27 /  10  30  20  40
LWT  21  34  16  33 /  10  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM TO 11 PM MST SUNDAY FOR MTZ011>013-
044>046-049>051.

WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR MTZ012-
013-044>046-049-050.

HIGH WIND WARNING UNTIL 11 PM MST SUNDAY FOR MTZ009-010-048.

WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR MTZ009-048.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...BRITTON/HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 27, 3:23 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MST SAT DEC 27 2008

MTZ009-048-282230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
323 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING CONTINUES THROUGH TONIGHT WITH SNOWFALL OF 10
TO 20 INCHES EXPECTED IN THE MOUNTAINS ABOVE 5000 FEET. GUSTY
WEST-SOUTHWEST WINDS WILL ALSO CREATE CONSIDERABLE BLOWING AND
DRIFTING IN FAVORED MOUNTAIN PASSES AND VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING CONTINUES UNTIL 5 PM SUNDAY. WINDS WILL
REMAIN GUSTY ON SUNDAY CAUSING AREAS OF BLOWING AND DRIFTING SNOW.
THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH
ADDITIONAL SNOWFALL LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>046-049>051-282230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-
323 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING...CAUSING AREAS OF BLOWING AND DRIFTING SNOW PARTICULARLY
OVER RURAL ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING HAS BEEN ISSUED FROM 11 AM UNTIL 11 PM SUNDAY.
SPOTTY AREAS OF LIGHT SNOW ARE ALSO EXPECTED FROM A FRONTAL SYSTEM
THAT WILL SWEEP THROUGH THE AREA SUNDAY AFTERNOON. THE NEXT
WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH ADDITIONAL
SNOWFALL LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ047-282230-
BLAINE-
323 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL SYSTEM WILL TRACK ACROSS THE HIGHLINE ON SUNDAY BRINGING
INCREASED WINDS AND AREAS OF LIGHT SNOW. A SECOND WEATHER SYSTEM
WILL SPREAD ADDITIONAL SNOW ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-282230-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
323 PM MST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH WILL MOVE ACROSS SOUTHWEST MONTANA ON SUNDAY
WITH LIGHT SNOW EXPECTED MAINLY OVER MOUNTAINS.  A SECOND WEATHER SYSTEM
WILL SPREAD ADDITIONAL SNOW ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 27, 11:17 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1117 AM MST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             FORT BENTON             47.83N 110.65W
12/27/2008  E0.0 INCH        CHOUTEAU           MT   EMERGENCY MNGR

            CHOTEAU COUNTY SHERIFFS OFFICE AND COUNTY DISASTER AND
            EMERGECY SERVICES REPORT ALL RURAL COUNTY ROADS ARE
            IMPASSABLE DUE TO BLOWING AND DRIFTING SNOW WITH LOCAL
            GROUND BLIZZARD CONDITIONS. SOME ROADS ARE COMPLETELY
            BLOCKED BY BY DRIFTS...ESPECIALLY IN THE VICINITY OF
            HIGHWOOD.

&&

HOENISCH

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Teton

When
December 27, 4:30 PM MST to December 28, 5:00 PM MST
Where
Eastern Teton forecast zone
Reported by
Mesonet

Thirteen inches of snow was reported at Dupuyer 20WSW (the Badger Pass SNOTEL site).

Winter Storm, North Rocky Mountain Front

When
December 27, 4:30 PM MST to December 28, 2:30 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at East Glacier Park 7SW (the Pike Creek SNOTEL site) and 12 inches of snow fell at Babb 6NE (Port of Piegan).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145665, 145666.